Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
172 Doctors are Online

Developed hives after taking flu vaccine. What could be the reason?

User rating for this question
Very Good
Answered by

Practicing since : 2008
Answered : 1197 Questions
Hi I had flu vaccine last Friday and after two days I developed hives and then I ended up calling 911 to take me to ER because my tongue was swollen, pain in my joints and hives all over
I am still suffering from hives,joint redness, pain in my joints and sore throat
They put me on prednisone 4 mg and I have wheezing and tightness in my throat and sore throat
Also I am allergic to shellfish I had not been any where near that since 6 months ago
Could all this be because of flu vaccine? I am on day 2 of steroid and Benadryl
Posted Mon, 11 Nov 2013 in Medicines and Side Effects
Answered by Dr. Anjana Rao Kavoor 54 minutes later
Brief Answer:
It might be due to allergy to flu vaccine

Detailed Answer:
Thanks for writing in to us.

I have read your query in detail.

Allergic reactions to flu shots, including hives, swelling of throat (angioedema), and anaphylaxis, which can be life-threatening, but fortunately are rare, and can triggered by residual egg proteins in people allergic to eggs or to other components of the flu shot. So talk to your doctor if you have an egg allergy.

You are getting the necessary treatment for allergic reactions with steroids and Benadryl. The steroid dose needs to be gradually tapered after discussing with your doctor. You may XXXXXXX calamine lotion on the hives.

Hope your quay is answered.
Do write back in case of doubts.

Dr.A.Rao Kavoor
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor